Idaho, 2024

Damaging Winds in Idaho, May 13, 2024

May 13, 2024 · NWS BOI · 3 events in 3 counties and zones

An upper level short wave trough moved through the region, bringing showers and afternoon thunderstorms to the area. A strong thunderstorm brought severe winds into the Magic Valley, causing the most impact from this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

An upper level short wave trough moved through the region, bringing showers and afternoon thunderstorms to the area. A strong thunderstorm brought severe winds into the Magic Valley, causing the most impact from this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 13, 1:36 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, May 13, 1:36 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Boise ID
236 PM MDT Mon May 13 2024

.SHORT TERM...Tonight through Wednesday night...An upper level
trough will move east of our area tonight, bringing an end to
showers and thunderstorms by early this evening. However, a
second upper level trough will move southeast through central
Idaho late tonight into Tuesday and clip our forecast area. This
will bring a 20-30% chance of showers to the eastern half of
Valley County, but elsewhere it will remain dry. Gusty northwest
winds will develop on the back side of the trough, strongest
from Mountain Home east through the Magic Valley where gusts
around 30 mph are expected. Temperatures will be a few degrees
cooler, but will still be around 5 degrees above normal. An
upper level ridge will build overhead on Wednesday. This will
bring dry conditions and a few degrees of warming, with locally
breezy conditions continuing.

.LONG TERM...Thursday through Monday...An upper level ridge centered
off the coast will continue to bring well above normal temperatures
(5-10 degrees) and dry conditions to the forecast area Thursday and
Friday. Temperatures will moderate closer to normal over the weekend
as an upper trough moves across the Pacific NW and Northern Rockies.
Little moisture expected with this trough with only about a 15-20%
chance of precipitation across Valley County and near the Nevada
border Saturday/Sunday afternoon. There is general agreement that a
more significant trough will move into the Pacific NW region Monday
of next week with a 15-20% chance of precipitation across much of
the higher terrain of SE Oregon and SW Idaho.

&&

.AVIATION...VFR. Isolated to scattered showers and thunderstorms
(15-40% chance) across SW Idaho this afternoon, diminishing by
sunset. Greatest coverage near the Nevada border. Surface winds: SW
to NW 10-20 kt with local gusts to 25 kt decreasing to 10kt or less
after sunset. Winds at 10kft MSL: W-NW 10-20 kt.

KBOI...VFR. There is a 15-20% chance of a shower or thunderstorm
until about 23Z this afternoon. Surface winds: NW around 10 kt with
gusts to 19 kt becoming W-NW less than 10 kt after sunset.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise

Interact with us via social media:
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...ST
LONG TERM....TL
AVIATION.....TL

In the hours before

Special weather statement, May 13, 1:41 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Boise ID
241 PM MDT Mon May 13 2024

IDZ015-030-132130-
Southern Twin  Falls County ID-Southwest Highlands ID-
241 PM MDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TWIN FALLS AND
EASTERN OWYHEE COUNTIES THROUGH 330 PM MDT...

At 240 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coonskin Butte, or 31 miles northwest of Jackpot, moving east at 25
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Roseworth around 250 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4227 11518 4244 11514 4240 11456 4214 11463
TIME...MOT...LOC 2040Z 281DEG 20KT 4235 11506

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KA
Special weather statement, May 13, 1:58 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Boise ID
258 PM MDT Mon May 13 2024

IDZ013-132145-
Boise Mountains ID-
258 PM MDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BOISE AND NORTH
CENTRAL ELMORE COUNTIES THROUGH 345 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm over
Thorn Creek Summit, or 9 miles southeast of Idaho City, moving east
at 5 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Twin Springs around 300 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4364 11584 4382 11578 4381 11545 4355 11553
TIME...MOT...LOC 2058Z 282DEG 6KT 4372 11572

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KA
Special weather statement, May 13, 2:22 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Boise ID
322 PM MDT Mon May 13 2024

IDZ013-132145-
Boise Mountains ID-
322 PM MDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELMORE COUNTY
THROUGH 345 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trinity Lakes, or 18 miles southeast of Idaho City, moving east at 30
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Trinity Lakes around 330 PM MDT.
  Rocky Bar around 340 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4360 11564 4383 11559 4378 11506 4350 11514
TIME...MOT...LOC 2121Z 279DEG 24KT 4368 11552

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DG

The radar

The Boise radar (KCBX), 107 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camas

When
May 13, 3:00 PM MST to 4:00 PM MST
Where
Camas County, 9.39 mi NW of Soldier
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.480, -114.910

The mesonet station on Soldier Mountain measured a wind gust near 60 mph on the thunderstorm.

Thunderstorm Wind, Elmore

When
May 13, 3:15 PM MST to 4:15 PM MST
Where
Elmore County, 5.73 mi SSW of Glenns Ferry Muni Ar
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
42.870, -115.360

The mesonet station, GFRI, 6.7 miles southwest of Glenns Ferry measured strong wind gusts.

Thunderstorm Wind, Gooding

When
May 13, 4:15 PM MST to 5:15 PM MST
Where
Gooding County, (Gng)gooding Muni Ar
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
42.920, -114.770

A gust of 64 mph was measured at the Gooding airport. Multiple power lines were reported as down near the town, with outages affecting around 500 people.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179307, 1179306, 1179301.